Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 140, NWS St. Louis, MO

May 13, 2023Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2023, 2:54 PM CDT for Macoupin County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 2:54 PM CDT (19:54 UTC)
Expired
May 13, 2023, 3:18 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Macoupin County, IL

The radar

The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS53 KLSX 131954
SVRLSX
ILC117-132045-
/O.NEW.KLSX.SV.W.0140.230513T1954Z-230513T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
254 PM CDT Sat May 13 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  North central Macoupin County in southwestern Illinois...

* Until 345 PM CDT.

* At 253 PM CDT, a severe thunderstorm was located over Waverly,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Virden, Palmyra, and Modesto. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 8971 3942 8999 3952 9007
TIME...MOT...LOC 1953Z 241DEG 18KT 3955 8996 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
1 follow-up statement
542 
WWUS53 KLSX 132018
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
318 PM CDT Sat May 13 2023

ILC117-132028-
/O.CAN.KLSX.SV.W.0140.000000T0000Z-230513T2045Z/
Macoupin IL-
318 PM CDT Sat May 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MACOUPIN COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Illinois.

LAT...LON 3952 8971 3942 8999 3952 9007
TIME...MOT...LOC 2015Z 241DEG 18KT 3961 8982 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:31 PM CDT, 23 minutes earlier.

Area forecast discussion, May 13, 2:31 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
231 PM CDT Sat May 13 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 200 PM CDT Sat May 13 2023

Low pressure continues to spin through the northern Plains,
centered around northeast Nebraska as of 2PM. Moist inflow to the
east of the broader trough axis has led to maximized low level
moisture across our area today. This combined with temperatures
reaching the upper 80s has led to instability maximizing as well,
with CAPE over 3000 already this afternoon. An area of convergent
low level flow across northeast MO led to thunderstorms developing
this morning into the early afternoon. This activity is the focus
for our thunderstorm threat this afternoon, with activity likely
to progress to the east while also expanding southward with time.
The greatest threat is large hail, but damaging winds are also
possible especially if storms can get a bit more organized.

We'll likely see a break in the activity tonight, but there's a
chance that some storms developing closer to the synoptic low up
in Iowa may move southeast and affect the northeastern portion of
the forecast area. Otherwise it should be mainly dry but balmy
with lows only in the mid to upper 60s considering the humid air
mass.

A cold front currently draped across northern Illinois will push
southward through our area on Sunday. The air mass ahead of the
front remains warm, moist, and unstable, so it's likely that we'll
see another round of thunderstorms developing along this front.
Wind shear remains the limiting factor for storm organization, as
the better mid level flow stays north of the front. Enough
instability exists, in combination with moderate shear, to create
the risk for a few supercells with large hail and damaging winds
the primary threats. If storms are able to sustain themselves
north of the boundary, they'll encounter better shear due to the
combination of low level easterly flow and stronger mid level
westerly flow. Thunderstorm threat looks greatest from midday
through the evening, with the threat shifting southward with the
progression of the front. Thunderstorms may linger later into the
evening, but the front should be pushing southward with the threat
shifting to the south and southwest as we go into the night. We'll
see a cooler, drier air mass moving in behind the front so
temperatures actually drop into the 50s for the first time in
several days.

Kimble

.LONG TERM...  (Monday through Next Saturday)
Issued at 200 PM CDT Sat May 13 2023

The cold front should continue southward on Monday, but may still be
across southern MO during the morning, before clearing the CWA.
Upper-level flow is also expected to become generally
northwesterly across the Midwest/Mid-Mississippi River Valley by
Monday. A series of mid-level shortwave troughs will navigate this
flow, each accompanied by the passage of subtle, southward-moving
cold fronts. There is some variability among model guidance
regarding the timing and the amplitude of these shortwave troughs
and how much moisture lingers behind the Sunday/Monday cold front
which will impact the ability to produce showers, but the majority
of CMC Ens, EPS, and GEFS members suggest the CWA will be devoid
of measurable rain. However, at least periods of increase cloud
cover appear likely. Weak, persistent low-level northerly flow and
CAA will feed cooler and drier air into the CWA Monday through
Wednesday with temps near or slightly below average, perhaps even
cooler than currently forecast if cloud cover is more prevalent.

Global model guidance are in consensus that upper-level
northwesterly flow will persist into next weekend with a more
potent mid-level shortwave trough traversing the Northern Plains
and Upper Mississippi River Valley Thursday into Friday, forcing a
cold front southeastward through the Mid-Mississippi River
Valley. Another opportunity for showers and thunderstorms will
accompany this front. However, there are differences among model
guidance regarding how far south the base of the shortwave trough
reaches, impacting the vigor of synoptic-scale ascent, and quality
of northerly Gulf of Mexico moisture return along with overall
timing of the front. These factors will determine the timing and
coverage of attendant showers and thunderstorms. Ahead of the
front, low-level south-southwesterly flow and WAA could support a
short-lived return to above average temps, although NBM
interquartile temp ranges span 8 to 13 F Thursday and Friday in
relation to frontal passage timing uncertainty. Behind the front,
another period of cooler and drier air is anticipated.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1225 PM CDT Sat May 13 2023

Primary impact for TAFs is the timing of thunderstorms this
afternoon. Storms have begun to form and so confidence has
increased in the timing of storms moving through the metro in the
next couple of hours. This looks like the primary threat window
for today, with conditions improving after the storms move
through. A cold front moves in from the north on Sunday and may
bring some MVFR ceilings with it when it arrives at Quincy. It
could also serve as a focus for more thunderstorm development on
Sunday as it pushes southward.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 13, 2:35 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
235 PM CDT Sat May 13 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
235 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms this afternoon may be severe with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Sunday through Sunday night.
A few of these storms may be strong to severe Sunday afternoon and
evening with large hail and damaging winds the main threats.

Another chance of thunderstorms exists across the area Thursday into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Kimble

In the hours before

Local storm report, May 13, 2:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             2 S SAINT CHARLES       38.76N 90.51W
05/13/2023  M1.50 INCH       ST. CHARLES        MO   PUBLIC

0210 PM     HAIL             2 SE SAINT CHARLES      38.77N 90.50W
05/13/2023  E2.50 INCH       ST. CHARLES        MO   PUBLIC

0211 PM     HAIL             1 SE SAINT CHARLES      38.78N 90.50W
05/13/2023  U0.75 INCH       ST. CHARLES        MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0212 PM     HAIL             2 S SAINT CHARLES       38.76N 90.50W
05/13/2023  U1.50 INCH       ST. CHARLES        MO   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

0213 PM     HAIL             2 SE SAINT CHARLES      38.77N 90.49W
05/13/2023  U0.75 INCH       ST. CHARLES        MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0214 PM     HAIL             3 S SAINT CHARLES       38.76N 90.50W
05/13/2023  U2.00 INCH       ST. CHARLES        MO   PUBLIC

            REPORT FROM MPING: HEN EGG (2.00 IN.).

0216 PM     HAIL             2 S SAINT CHARLES       38.76N 90.51W
05/13/2023  M2.00 INCH       ST. CHARLES        MO   PUBLIC

0216 PM     HAIL             1 SW BRIDGETON          38.76N 90.43W
05/13/2023  U1.00 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0218 PM     HAIL             2 S BRIDGETON           38.74N 90.43W
05/13/2023  U1.00 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0218 PM     HAIL             1 NE MARYLAND HEIGHTS   38.73N 90.46W
05/13/2023  U1.25 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0218 PM     HAIL             1 N SAINT ANN           38.74N 90.39W
05/13/2023  U0.75 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0219 PM     HAIL             2 S SAINT CHARLES       38.76N 90.51W
05/13/2023  U2.25 INCH       ST. CHARLES        MO   PUBLIC

            REPORT FROM MPING: HEN EGG+ (2.25 IN.).

0219 PM     HAIL             1 E MARYLAND HEIGHTS    38.73N 90.46W
05/13/2023  U1.00 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 13, 2:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             1 NE SAINT JOHN         38.72N 90.34W
05/13/2023  U1.00 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0238 PM     HAIL             1 SW WOODSON TERRACE    38.72N 90.37W
05/13/2023  U1.00 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0238 PM     HAIL             1 SW SAINT JOHN         38.71N 90.35W
05/13/2023  U1.00 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 13, 2:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             1 ESE SAINT CHARLES     38.78N 90.50W
05/13/2023  M3.00 INCH       ST. CHARLES        MO   PUBLIC

            SEVERAL PHOTOS WITH MEASUREMENTS SUBMITTED
            VIA SOCIAL MEDIA.

&&

MAPLES
Local storm report, May 13, 2:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             2 SSW MANCHESTER        38.57N 90.53W
05/13/2023  E1.00 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, May 13, 2:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             2 S MANCHESTER          38.57N 90.51W
05/13/2023  E1.00 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, May 13, 2:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             1 NW PEERLESS PARK      38.55N 90.51W
05/13/2023  E1.50 INCH       ST. LOUIS          MO   PUBLIC

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:15 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin45 min
May 13, 2:26 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMadison49 min
May 13, 2:49 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair41 min
May 13, 3:01 PM CDTSevere Thunderstorm WarningLSXMacoupin44 min
May 13, 3:26 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair49 min
May 13, 3:30 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair19 min
May 13, 3:41 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison49 min
May 13, 3:46 PM CDTSevere Thunderstorm WarningLSXBond, Clinton44 min
May 13, 3:59 PM CDTTornado WarningLSXMadison31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.